Alert archive / New York / Areal Flood Warnings in 2016
Areal Flood Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this areal flood warning at Sep 18, 2016, 3:29 AM EDT for Allegany County, Cattaraugus County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2016, 3:29 AM EDT (07:29 UTC)
- Expired
- Sep 18, 2016, 6:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegany County, NY, Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
600
WGUS41 KBUF 180729
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
329 AM EDT SUN SEP 18 2016
NYC003-009-181030-
/O.NEW.KBUF.FA.W.0002.160918T0729Z-160918T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATTARAUGUS NY-ALLEGANY NY-
329 AM EDT SUN SEP 18 2016
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* FLOOD WARNING FOR...
SOUTHERN CATTARAUGUS COUNTY IN WESTERN NEW YORK...
SOUTHWESTERN ALLEGANY COUNTY IN WESTERN NEW YORK...
* UNTIL 630 AM EDT.
* AT 327 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
IN ACROSS PORTIONS OF SOUTHERN CATTARAUGUS AND WESTERN ALLEGANY
COUNTIES INCLUDING ALLEGANY STATE PARK...HINSDALE...CUBA...AND
FRIENDSHIP.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OLEAN...SALAMANCA...ALLEGANY STATE PARK...ALLEGANY...CUBA...ST.
BONAVENTURE...WESTON MILLS AND HINSDALE.
THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
&&
LAT...LON 4220 7893 4235 7796 4220 7787 4200 7852
4200 7889
$$
WOOD1 follow-up statement
502
WGUS81 KBUF 181002
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
602 AM EDT SUN SEP 18 2016
NYC003-009-181012-
/O.CAN.KBUF.FA.W.0002.000000T0000Z-160918T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CATTARAUGUS NY-ALLEGANY NY-
602 AM EDT SUN SEP 18 2016
...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CATTARAUGUS AND
SOUTHWESTERN ALLEGANY COUNTIES...
FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
LAT...LON 4220 7893 4235 7796 4220 7787 4200 7852
4200 7889
$$
WOODWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Sep 18, 2:26 AM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 18, 2:26 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 226 AM EDT SUN SEP 18 2016 .SYNOPSIS... A slow moving cold front will keep unsettled weather across our region tonight into Sunday...as we can anticipate more beneficial showers along with some possible thunderstorms. While some improvement is expected late Sunday and Sunday night...noticeably nicer weather will wait until Monday when high pressure will build across the area from the Upper Ohio Valley. Mainly dry weather with above normal temperatures will be featured for much of the remainder of the week. && .NEAR TERM /THROUGH TODAY/... Several broken southwest to northeast oriented bands of showers with embedded areas of heavy rain continue across western and central NY early this morning. The rain is being triggered along the combination of a low level jet and moisture convergence axis were Pwat values per SPC Mesoanalysis are running upwards of 1.8 inches. Most areas have picked up at least an inch of rainfall with several corridors of higher rainfall totals. There is a maximum radar estimated swath across the western Southern Tier with 3-4 inch totals where an earlier Flash Flood Warning was issued. The rain will shift east early this morning into central NY with many areas seeing just lingering clouds by sunrise. Temperatures and dewpoint levels remain very tropical in our forecast area with a cold front still located back across the central Great Lakes. On Sunday...there will still be abundant moisture in the low levels with the cold front still slowly approaching from the west. This will keep a chance for afternoon showers and thunderstorms in place...particularly for sites south and east of Buffalo and Rochester where some likely POPs have been included. The bulk of the morning and early afternoon will be rain free though with H85 temps in the vcnty of 14c keeping a summery feel to the day as max temps will be into he mid to upper 70s with dewpoints holding into the 60s. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... Low pressure will track into central Quebec Sunday night with a trailing cold front slowly pushing its way east across western and central New York. A parent mid level trough axis will shift east from the Midwest states to western New York by Monday morning. Chances of showers will linger into Sunday night along the slow moving front. Low temperatures will also remain very mild only slipping back into upper 50s and lower 60s Sunday night. On Monday, the mid-level trough will cross New York pushing the front and associated deeper synoptic moisture east into New England. Incoming dry air and surface high pressure briefly building in behind the departing front will help clear skies and provide mainly dry weather with just a slight chance of a shower east of Lake Ontario. A secondary frontal system crossing the central Great Lakes Monday night will cross the region Tuesday. Greater forcing does hold to the north with only slight chance for any diurnally driven showers. This second front is what will finally knock back dewpoint temperatures into the more comfortable range of 50s F for the midweek period. Highs Monday will run in the mid to upper 70s for most with a few isolated 80 degree readings possible toward the Finger Lakes. Another mild night with lows only slipping back to between the mid 50s inland to mid 60s toward the lake shores. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... High confidence that this period will be above normal in temperatures and largely quiet in terms of weather. Ridging over the Ohio Valley will expand and intensify across the lower Great Lakes as strong negative height anomalies dig through southern Canada. A weak frontal will slide into the Great Lakes region Thursday and Friday. This feature will be losing amplitude with time and thus low level forcing not overly strong and mid level forcing is peeling away to the northeast, as the shortwave trough deamplifies moving through/atop large scale ridging. During the time, the only real chance for any shower activity will be across the North Country with the bulk of the area largely looking dry as ridging continues to surge north. By the weekend, questions begin to arise on whether shortwaves will track close enough to the area for rain chances to drift father to the south. Quite of bit of uncertainty and thus forecast left largely dry save for low rain chances across the region on Saturday. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... Mix of VFR/MVFR/TEMPO IFR cigs found across the region early this morning with several broken bands of showers slowly working east. Expect ceilings lowering to MVFR and then to IFR levels through about 12z for KBUF/KJHW with some patchy periods of IFR possible at other sites as well due to very moist airmass in place. Patchy MVFR/IFR cigs in the morning will only slowly improve to MVFR by midday...then to VFR during the afternoon. Lingering tropical moisture and increasing diurnal instability will yield scattered showers and thunderstorms mainly East and South of KBUF/KIAG Sunday afternoon. Cigs should improve to VFR at all sites by Sunday evening. Outlook... Sunday Night...Mainly VFR with some MVFR/IFR Fog possible in the Southern Tier. Monday...VFR. Tuesday...Mainly VFR with a slight chance of showers. Wednesday into Friday...VFR. && .MARINE... A weakening pressure gradient will allow winds to subside Sunday. Somewhat unsettled weather could redevelop into the afternoon as there will still be lingering tropical moisture in place ahead of a cold front. The front will slowly cross the region through the day. High pressure over the upper Ohio Valley Sunday evening will nose across the Lower Great Lakes Sunday night and Monday. This will allow for fine recreational boating conditions with light winds and negligible waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Small Craft Advisory until 8 AM EDT this morning for LOZ045. && SYNOPSIS...RSH/SMITH NEAR TERM...RSH/SMITH SHORT TERM...TMA LONG TERM...TMA AVIATION...SMITH MARINE...RSH/SMITH
Hazardous weather outlook, Sep 17, 4:51 PM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 451 PM EDT SAT SEP 17 2016 NYZ007-182100- JEFFERSON- 451 PM EDT SAT SEP 17 2016 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006-008-182100- OSWEGO-LEWIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-SLZ022-024-182100- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ001>005-010>014-019>021-085-182100- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042-043-062-063-182100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 451 PM EDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Sep 17, 9:39 PM EDT, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
939 PM EDT SAT SEP 17 2016
NYZ003-012>014-019>021-180245-
ALLEGANY-ONTARIO-CATTARAUGUS-LIVINGSTON-CHAUTAUQUA-WYOMING-MONROE-
939 PM EDT SAT SEP 17 2016
...A LINE OF STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ONTARIO...
LIVINGSTON...CATTARAUGUS...ALLEGANY...SOUTHEASTERN WYOMING...SOUTHEASTERN
CHAUTAUQUA AND SOUTH CENTRAL MONROE COUNTIES...
AT 933 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HONEOYE FALLS TO NEAR WARREN SOUTH.
MOVEMENT WAS EAST AT JUST 20 TO 25 MPH.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...OLEAN...CANANDAIGUA...GENESEO...SALAMANCA...DANSVILLE...
WELLSVILLE...ALLEGANY STATE PARK...LETCHWORTH STATE PARK AND ALFRED.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 11.
INTERSTATE 90 BETWEEN EXITS 45 AND 43.
INTERSTATE 86 BETWEEN EXITS 11 AND 33.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN
HAS ALREADY FALLEN IN THIS AREA...AND ANOTHER ONE TO TWO INCHES OF RAIN
IS FORECAST TO FALL BEFORE THE ACTIVITY PUSHES EAST AFTER MIDNIGHT.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LAT...LON 4202 7956 4249 7849 4283 7795 4302 7786
4300 7698 4276 7718 4276 7732 4267 7737
4258 7737 4258 7766 4253 7766 4253 7772
4210 7774 4203 7779
TIME...MOT...LOC 0133Z 252DEG 21KT 4301 7756 4187 7923
RSHLocal storm report, Sep 18, 1:45 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
145 AM EDT SUN SEP 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD HINSDALE 42.15N 78.39W
09/18/2016 CATTARAUGUS NY LAW ENFORCEMENT
MULTIPLE ROAD CLOSURES AROUND HINSDALE DUE TO FLASH
FLOODING IN ADDITION TO FLOODED BASEMENTS IN HINSDALE.
&&
EVENT NUMBER BUF1601050
WOODLocal storm report, Sep 18, 1:56 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
156 AM EDT SUN SEP 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD 1 WSW FRIENDSHIP 42.20N 78.16W
09/18/2016 ALLEGANY NY LAW ENFORCEMENT
COUNTY ROAD 20 CLOSED. WATER RESCUE ONGOING.
&&
EVENT NUMBER BUF1601051
WOODLocal storm report, Sep 18, 1:58 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
158 AM EDT SUN SEP 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD ALLEGANY 42.09N 78.49W
09/18/2016 CATTARAUGUS NY LAW ENFORCEMENT
FLOODED BASEMENTS REPORTED IN ALLEGANY.
&&
EVENT NUMBER BUF1601052
WOODLocal storm report, Sep 18, 2:57 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
257 AM EDT SUN SEP 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD ALLEGANY STATE PARK 42.07N 78.79W
09/18/2016 CATTARAUGUS NY LAW ENFORCEMENT
WIDESPREAD FLOODING IN ALLEGANY STATE PARK. EVACUATIONS
OF CAMPGROUNDS ONGOING.
&&
EVENT NUMBER BUF1601053
WOODThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 9:39 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Livingston, Ontario | 66 min |
| Sep 18, 12:23 AM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus | 3 hr |
| Sep 18, 6:04 PM EDT | Special Weather Statement | BUF | Oswego | 26 min |
Nearby
Areal Flood Warnings in New York, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.